Alert archive / Iowa / Severe Thunderstorm Warnings in 2006

Severe Thunderstorm Warning 155, NWS Quad Cities, IA

June 22, 2006Des Moines County, Lee County, Iowa

NWS Quad Cities, IA issued this severe thunderstorm warning at Jun 22, 2006, 5:02 AM CDT for Des Moines County, Lee County, Iowa. It was in force for 58 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 22, 2006, 5:02 AM CDT (10:02 UTC)
Expired
Jun 22, 2006, 6:00 AM CDT
In force
58 min
Issued by
NWS Quad Cities, IA
Area
Counties, with a storm outline in the text

Counties Des Moines County, IA, Lee County, IA

The radar

The Quad Cities radar (KDVN), 111 km from the middle of the area, began a volume at 10:02 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Davenport, (KDVN), launched 00:00Z, 10.0 hours before the alert went out and 116 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 00:00Z on 2006-06-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1680 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 00:00Z on 2006-06-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 174 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1680 J/kg
Mixed-layer CIN
-143 J/kg
Mixed-layer LCL
1517 m above ground
0-6 km bulk shear
43 kt
0-1 km storm-relative helicity
174 m²/s²
0-3 km storm-relative helicity
179 m²/s²
Significant tornado parameter
0.3
Supercell composite
1.9

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 22, 4:00 AM CDT, 1 hour 2 minutes earlier.

Area forecast discussion, Jun 22, 4:00 AM CDT, 1 hour 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
400 AM CDT THU JUN 22 2006

.DISCUSSION...
LATEST SFC/MSAS ANALYSIS WAS INDICATING INITIAL SFC BOUNDARY WASHING
OUT ALONG THE MO/IA BORDER...AND UP THRU NORTHEAST IL AND WI. MORE
DEFINED BOUNDARY TO THE NORTHWEST ACRS CENTRAL IA AND WESTERN WI
GATEWAY TO DRIER AIRMASS. ANOTHER CONVECTIVELY ENHANCED VORT WILL
ROLL ALONG SOUTHERN FRINGE OF WESTERLIES AND MAKE IT RIGHT ACRS THE
SOUTH HALF OF THE LOCAL FA THRU MIDDAY...WITH ASSOCIATED MCS JUST
UPSTREAM IMPACTING THE SAME AREA THIS MORNING. WILL COVER THE SOUTH
HALF WITH CATEGORICAL AND LIKELY POPS...BUT WILL KEEP CHC POPS TO THE
NORTH FOR MORE SCTRD AND ELEVATED TYPE CONVECTION. SOUTHERN 2-3
TIERS OF COUNTIES MAY BE SUSPECT TO ISOLATED SVR IN WAY OF WET
MICROBURSTS UP TO 65 MPH...AND TO A LESSER EXTENT HAIL UP TO AN INCH.
H25 MB JET STREAK INCREASING TO AT LEAST 100 KTS JUST NORTH OF THE
MN/IA BORDER WILL ALSO ADD SUPPORT THIS MORNING TO STORM ACTIVITY.

BETTER THERMODYNAMIC...INSTABILITY...AND LLVL CONVERGENCE OF THTA-E
FIELDS ALL MIGRATE SOUTH AND SOUTHEAST OF THE CWA AS THE DAY
PROGRESSES...WITH THE SOUTHEAST HALF OF MO AND SOUTH HALF OF IL
LOOKING PRIME FOR SVR CONVECTIVE COMPLEXES/IGNITED BY REMNANTS OF
CURRENT MCS/. AS LARGE HUDSON BAY REGION UPPER LEVEL VORTEX TAKING
HOLD...MAIN BELT OF UPPER WESTERLIES WILL GET SHUNTED SOUTH AND MORE
CYCLONIC IN NATURE THROUGH FRIDAY. THIS COMBINED WITH SFC RIDGE
BUILDING DOWN ACRS THE UPPER MS RVR VALLEY AND EVENTUALLY THE
WESTERN GRT LKS WILL SHUNT MAIN BOUNDARIES AND HIGHER SFC DPT POOLS
SOUTH OF THE CWA BY FRIDAY...AND WILL TREND FCST POPS TO DRY LATER
TODAY AND TONIGHT FROM NORTH TO SOUTH. BETS POPS TONIGHT WILL BE ACRS
THE FAR SOUTH FOR SLIGHTLY ELEVATED CONVECTION FEEDING ON NORTHERN
FRINGE OF RE-INVIGORATED LLVL THTA-E ADVECTION/CONVERGENCE FIELDS
ACRS MO.

GRT LKS HIGH AND ASSOCIATED LK EFFECT NORTHEAST FETCH WILL DEEPEN
ACRS THE CWA AS FRI PROGRESSES...MAKING FOR A DRIER/LOWER RH AND
PLEASANT DAY TO END THE WEEK. WITH INSOLATION AND MIXING IN
DEEPENING NORTHEAST FETCH...EXPECT WIDESPREAD UPPER 70S TO LOW 80S
FOR FRI HIGHS. RIDGE OVERHEAD AND MAINLY CLEAR SKIES FRI NIGHT
SHOULD SET UP IDEAL RADIATION COOLING...AND WITH DPTS CONTINUING TO
DRY OUT A SEASONABLY COOL NIGHT IN THE 50S WILL BE IN STORE.

QUICK LOOK AT LONGER RANGE SUGGEST TROUBLING NORTHWEST FLOW EVENT
STILL LOOKS TO BE ON TAP FOR SUNDAY AND WILL LEAVE THE EARLIER
INTRODUCED CHC POPS.

&&

.DVN WATCHES/WARNINGS/ADVISORIES...
IA...NONE.
IL...NONE.
MO...NONE.

&&

12
Hazardous weather outlook, Jun 21, 12:50 PM CDT, 16 hours 12 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1250 PM CDT WED JUN 21 2006

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-221800-
BUCHANAN-DELAWARE-DUBUQUE-BENTON-LINN-JONES-JACKSON-IOWA-JOHNSON-
CEDAR-CLINTON-MUSCATINE-SCOTT-KEOKUK-WASHINGTON-LOUISA-JEFFERSON-
HENRY IA-DES MOINES-VAN BUREN-LEE-JO DAVIESS-STEPHENSON-CARROLL-
WHITESIDE-ROCK ISLAND-HENRY IL-BUREAU-PUTNAM-MERCER-HENDERSON-
WARREN-HANCOCK-MCDONOUGH-SCOTLAND-CLARK-
1250 PM CDT WED JUN 21 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
ILLINOIS...NORTHWEST ILLINOIS...WEST CENTRAL ILLINOIS...EAST
CENTRAL IOWA...NORTHEAST IOWA...SOUTHEAST IOWA AND NORTHEAST
MISSOURI.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS THE AREA
TODAY... WITH A MODERATE RISK OF SEVERE WEATHER EAST OF A LINE
FROM KEOSAUQUA TO WASHINGTON TO CLINTON IOWA. INSTABILITY BUILDING
IN AREAS THAT SEE CLEARING... ALONG WITH STRONG DEEP-LAYER AND
LOW-LEVEL SHEAR... WILL ALLOW SUPERCELLS TO DEVELOP IN CENTRAL AND
EASTERN IOWA TODAY AND MOVE ACROSS THE AREA THROUGH THE AFTERNOON
ADN EARLY EVENING HOURS. THE PRIMARY RISK FROM THESE STORMS WILL
BE DAMAGING WINDS... WITH HAIL UP TO THE SIZE OF QUARTERS A
SECONDARY THREAT. ISOLATED TORNADOES MAY ALSO OCCUR IN STORMS THAT
DEVELOP NEAR OR INTERACT WITH OUTFLOW BOUNDARIES FROM THE MORNING
THUNDERSTORMS IN NORTHERN IOWA. THE GREATEST RISK FOR SEVERE
WEATHER WILL BE SOUTH OF HIGHWAY 20.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ON THURSDAY...
MAINLY SOUTH OF HIGHWAY 34.  A LINGERING STATIONARY FRONT WILL
PROVIDE A FOCUS FOR THUNDERSTORMS THROUGH THE DAY ON THURSDAY. THE
PRIMARY THREATS FROM THESE STORMS WILL BE DAMAGING WINDS AND LARGE
HAIL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE NEEDED THIS AFTERNOON... MAINLY SOUTH
OF HIGHWAY 20.

MAYES

In the hours before

Local storm report, Jun 22, 4:55 AM CDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
455 AM CDT THU JUN 22 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0420 AM     TSTM WND DMG     KEOSAUQUA               40.73N 91.96W
06/22/2006                   VAN BUREN          IA   TRAINED SPOTTER

            FULL SHEETS OF GYPSUM WALL BOARD, BLEW OVER A ONE STORY
            HOUSE AND LANDED IN A DITCH.

&&

JH2

The office that day

Everything else NWS Quad Cities, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 22, 4:11 AM CDTSevere Thunderstorm WarningDVNVan Buren53 min
Jun 22, 6:08 AM CDTSevere Thunderstorm WarningDVNHenderson, Warren46 min
Jun 22, 6:30 AM CDTSevere Thunderstorm WarningDVNMcDonough45 min

Nearby

Severe Thunderstorm Warnings in Iowa, 2006Every severe thunderstorm warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.